August 31st is Overdose Awareness Day

As Overdose Awareness Day approaches on August 31st, now is an important time to remind Canadians about the dangers of illicit drug use, as well as provide resources for those who may be struggling, as well as what warning signs to look out for in someone who may be using.

In 2017, there were a record number of fatal overdoses according to Health Canada. Within the first 9 months of the year, 2,923 Canadians died from overdoses, which is 45% higher than the numbers reported in the year prior. 2018 isn’t looking much better, either. In British Columbia, 134 fatal overdoses were reported for the month for July – a 25% jump compared to the previous month, which makes it the second-highest figures for overdose related fatalities so far this year. Surpassing the numbers seen in July is the month of March, with 162 deaths recorded. The first week of August was also recorded as the worst week for overdose deaths with 11 reported fatalities in Vancouver. Currently, for 2018, there have been a total of 206 overdose related deaths in the city – a number that health officials are all but certain will continue to rise before the year’s end.

To raise awareness about overdose and illicit drug use, it’s important to educate individuals on some of the reasons why people may turn to drugs in the first place. For younger individuals, such as teenagers, experimentation is all too common. It may start with drugs such as marijuana, then increase to other substances. In many cases, teenagers will get these drugs from friends (peer pressure), and without knowing where they came from are often unaware if they are laced with other narcotics, such as Fentanyl – the drug that is responsible for much of Canada’s drug-related overdoses. Fentanyl is a fast-acting and highly addictive narcotic that is often abused due to its heroin-like effects – such as relieving pain and elevating sensations of pleasure and relaxation. Illicit drug use, such as abuse of Fentanyl, can also come as a result of taking other prescription drugs, especially those used to treat chronic pain. Many of these prescription medications are highly addictive, and if taken long-term require an individual to be weaned off the drug to avoid symptoms of withdrawal. However, if use of these particular medications persist, certain people may find themselves wanting to increase the good feelings that these drugs give them and will go out looking for street drugs with similar effects, which begins the long, dangerous path of addiction. Individuals are also at an increased risk of using illicit drugs if there is a family history of drug or alcohol abuse. Those with mental health disorders, such as depression and anxiety, are also at a higher risk of using drugs.

Because there is such a stigma surrounding drug abuse, this is oftentimes one of the biggest reasons why people avoid reaching out for help. Society tends to carry negative beliefs about those who abuse drugs, describing them with incredibly derogatory words such as “junkies” or “crackheads,” or finding other ways to discriminate against them through assumptions, generalizations and preconceived beliefs. However, it’s important to realize that drug addiction is as much of a real illness as things like the common cold, flu, diabetes, or even cancer, and needs to be taken care of and treated just as you would anything else.

So just how do you know if someone is abusing drugs – Fentanyl, in particular? There are many warning signs, and they include the following:

• Sudden changes in mood (i.e. feeling euphoric followed by feelings of depression.)
• Slurred speech
• Hallucinations
• Loss of appetite
• Dry mouth
• Trouble walking
• Weakness
• Dizziness
• Drowsiness
• Fainting
• Trouble breathing
• Decreased heart rate
• Urine retention
• Swollen arms and/or legs

While these are just some symptoms that can occur as a result of drug abuse, it’s also important to know that Fentanyl is highly potent, and all it takes is a very small amount to cause any of the aforementioned issues – and even death. To combat the effects of Fentanyl and reverse what could be a potentially fatal overdose, the Province of British Columbia is offering individuals the opportunity to obtain their own Naloxone kit through their Take Home Naloxone program. You are eligible for this program if you have a history of using certain substances, such as heroin, cocaine, and crystal methamphetamine, or if you are likely to witness an overdose. You can learn more about the Take Home Naloxone program by clicking here.